Missouri, 2002

Damaging Wind in Missouri, July 4, 2002

July 4, 2002 · NWS SGF · 1 event in 1 county or zone

70 mph winds caused damage to a resort and marina near the Lake of the Ozarks. Two docks were capsized and several boats were thrown ashore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

70 mph winds caused damage to a resort and marina near the Lake of the Ozarks. Two docks were capsized and several boats were thrown ashore. There was also extensive tree and property damage in the resort area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT THU JUL 4 2002

STAGNANT PATTERN CONTINUES OVER THE FORECAST AREA THIS MORNING WITH
WEAK UPPER LOW OVER WEST TEXAS AND SHEAR AXIS JUST TO OUR WEST. HIGH
CLOUDS CONTINUE TO STREAM OVER MUCH OF THE AREA.

DECENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE WITH SHOWERS AND
STORMS EXPECTED ONCE AGAIN...AS AFTERNOON HEATING BRINGS CAPES
UP TO AROUND 1000 J/KG. AS FAR AS TEMPS GO WILL EDGE UP A COUPLE OF
DEGREES OVER THE EAST...WHERE CLOUDS WILL BE LESS DENSE. PERSISTENCE
TEMP FORECAST WILL WORK FOR THE REST OF THE AREA.

CANT COMPLETELY RULE OUT A SHOWER OR TWO OVER THE WEEKEND WITH
AFTERNOON CAPES OVER 2000 J/KG...BUT WILL CONTINUE WITH DRY FORECAST
OVER THE WEEKEND AS MODELS CONTINUE TO DRIFT UPPER LOW AND DEEPER
MOISTURE TO THE WEST AND UPPER HIGH BUILDS OVER EASTERN MISSOURI.
WILL KEEP TEMPERATURES A FEW DEGREES WARMER OVER THE WEEKEND ALSO.

THE LAST COUPLE OF RUNS ON THE AVN INDICATE A DECENT SHORTWAVE
MOVING INTO THE REGION LATE MONDAY AND TUESDAY AS NORTHWEST FLOW
SETS UP OVER THE AREA. ONLY MODIFICATION TO EXTENDED FORECAST WILL
BE TO BRING POPS IN ABOUT 12 HOURS EARLIER. NO OTHER CHANGES
EXPECTED.

THANKS FOR COORD STL/CENTRAL CLUSTER.

ISC GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

MMT

In the hours before

Special weather statement, Jul 4, 12:00 PM CST, 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 4 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED THUNDERSTORMS WITH ISOLATED WIND GUSTS OF 50 TO 60 MPH.
LOCALLY HEAVY RAIN.

* AREAS AFFECTED AND TIMING...

ALL AREAS THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE
SEVERE WEATHER...BUT EMERGENCY MANAGERS AND WEATHER SPOTTERS SHOULD
CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS IN THEIR AREA.

* DISCUSSION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION THIS
AFTERNOON AND PERSIST THROUGH EARLY EVENING. LOCALIZED DAMAGING
WINDS WILL BE POSSIBLE BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. STRONGER STORMS WILL ALSO PRODUCE LOCALIZED HEAVY
RAIN. FREQUENT LIGHTNING CAN ALSO BE EXPECTED FROM ANY STORMS THAT
DEVELOP. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD PLAN FOR THE
POSSIBILITY OF RAPIDLY DEVELOPING THUNDERSTORMS TODAY.

* EXTENDED OUTLOOK...

ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE FRIDAY BUT
THE OVERALL RAIN CHANCES WILL BE LESS THAN IN PAST DAYS. A COLD
FRONT WILL DROP SOUTH INTO THE AREA TUESDAY BRINGING ANOTHER CHANCE
FOR THUNDERSTORMS.

DSA

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 4, 12:45 PM CST to 12:50 PM CST
Where
Benton County, Zora
Measured
62 kt (71 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -93.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306575.